Virginia, 2005

Damaging Wind in Virginia, June 13, 2005

June 13, 2005 · NWS LWX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 13, 2:51 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 13, 2:51 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
351 PM EDT MON JUN 13 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...

WATER VAPOR LOOP SHOWS THE REMNANTS OF THE TROPICAL SYSTEM MOVING
ACROSS MICHIGAN. A RIDGE DOMINATES THE EAST COAST...WITH MOISTURE
STREAMING NORTHWARDS ALONG THE MOUNTAINS WITHIN THE RETURN FLOW.
ACARS 400-250MB WIND OBSERVATIONS SHOW WEAK ANTICYCLONIC FLOW ALOFT
ACROSS THE MID ATLANTIC AND SOUTHEAST CONUS...WHILE A 50-70KT JET
STRETCHES FROM THE GULF STATES NORTH INTO THE OHIO VALLEY...THEN
EAST ACROSS PENNSYLVANIA. 11Z SURFACE ANALYSIS PLACES A TROUGH ALONG
THE APPALACHIANS. A NEARLY STATIONARY BOUNDARY EXTENDED FROM THE
MIDWEST EAST ACROSS THE LOWER GREAT LAKES.

A TROPICAL AIRMASS ADVECTING INTO THE REGION FROM THE EASTERN GULF
STATES (ALONG THE WESTERN PERIPHERY OF THE RIDGE ALOFT) IS EVIDENT
ON NATIONAL SATELLITE/RADAR. EXPECTING THIS LINEAR FEATURE TO
CONTAIN NUMEROUS SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON.

ANALYSIS OF 12Z KIAD SOUNDING AND MORNING ACARS ALONG WITH
AFTERNOON NAM BUFKIT FORECAST SOUNDINGS INDICATES A LOCALIZED FLOOD
RISK THIS AFTERNOON (ESPECIALLY WEST OF THE BLUE RIDGE). WEAK WINDS
THROUGH THE COLUMN WILL CONTRIBUTE TO STORM MOTIONS OF ABOUT 15 TO
20 MPH. IN ADDITION...WITH -5C LEVELS NEAR 18KFT...WILL HAVE A VERY
DEEP LAYER OF WARM RAIN PROCESS WITHIN AN ENVIRONMENT WITH
PRECIPITABLE WATER VALUES ABOVE TWO INCHES.

STORMS MAY BEGIN TO WEAKEN AS THEY MOVE EASTWARD INTO THE MIDLEVEL
RIDGE. STORMS WHICH DEVELOPED ON THE BLUE RIDGE HAVE STRUGGLED TO
MAINTAIN THEMSELVES...WHILE INITIATION HAS NOT OCCURRED ON THE BAY
BREEZE AS OF YET. MAY CONTEND WITH SOME ISOLATED STORMS INTO THE
OVERNIGHT WITH A MOIST AIRMASS AS WINDS GENTLY ACCELERATE ABOVE THE
SURFACE WITH DECOUPLING. SKIES WILL BEGIN TO CLEAR OUT...AND ALLOW
TEMPERATURES TO FALL NEAR THE DEWPOINTS.

PATCHY FOG IS EXPECTED...WITH DRYING ATOP THE MIX LAYER DUE TO
INCREASING NORTHWEST FLOW POSSIBLY PREVENTING A DENSE FOG. MOS
DEWPOINTS TOMORROW MAY BE TOO HIGH DUE TO THIS NORTHWEST FLOW...BUT
TEMPERATURES WOULD BE A FEW DEGREES HIGHER DUE TO THE DOWNSLOPE FLOW
AND LOWER HUMIDITY LEVELS IF DRYING DOES OCCUR. HAVE THEREFORE
ISSUED A HEAT ADVISORY FOR THE FORECAST AREA AS MOS NUMBERS ALL ARE
ABOVE OUR CRITERIA.

HAVE FORECAST SCATTERED THUNDERSTORMS AS HEIGHTS FALL TUESDAY.
DEPENDING ON THE AMOUNT OF NORTHWEST FLOW AND DRYING AFFECTS...CELLS
MAY BE MUCH MORE ISOLATED.

&&

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...

TUESDAY NGT WILL MAINTAIN SLGT CHANCE FOR ANY REMAINING DIURNAL
CONVECTION. ON WEDNESDAY WE WILL BE GOING INTO A TRANSITIONING
PERIOD WITH FALLING HEIGHTS AS A STRONG CLOSED 500 MB LOW PRES DVLPS
IN THE ERN GRT LKS AND APPROACHES OUR REGION. BY LATE WEDNESDAY
AFTERNOON A LEE TROUGH WILL DEVELOP ACROSS CENTRAL VA AND COULD BE A
FOCUS FOR AFTN CONVECTION. MEANWHILE WSW FLOW AT 850 MB INCREASES TO
25-30 KT. AT THIS TIME MAV/MET POPS ARE NOT IMPRESSIVE...20 OR BELOW
IN THE EAST BUT NOTABLY HIGHER TO THE WEST SUCH AS MRB HGR CHO
ESPECIALLY FROM THE NAM MOS. THUS...WILL HOLD POPS AT ONLY ISLD IN
THE EAST AND BUMP UP TO 40S IN THE WEST. AGREEMENT IN THE MODELS TO
DECREASE THE LOW LEVEL MOISTURE AND THAT MAKES SENSE DUE TO THE
CHANGING FLOW PATTERN. TEMPS ON WEDNESDAY ARE IN SIGNIFICANT
DISAGREEMENT BTWN VARIOUS MOS AND MODELS...NAM AND NGMMOS ARE THE
WARMEST...SIMILAR TO TUES TEMPS...WHILE GFSMOS IN MUCH COOLER. AT
ANY RATE WITH DEWPOINTS GOING DOWN DO NOT THINK WE WILL BE HAVING
HEAT PROBLEMS CONTINUING IN TERMS OF THE HEAT INDEX. ON THURSDAY
COLD FRONT WILL BE HEADED INTO OUR REGION. WILL MAINTAIN MIDDLE ROAD
CHANCE POPS FOR NOW. FOR THE PERIOD FRI-MON A DEEP UPPER TROUGH
REMAINS DOMINANT OVER THE EASTERN US...RESULTING IN SMALL CHANCES
FOR SHWRS/TSTMS CONTINUING INTO NEXT WEEKEND. COOLER TREND BEGINNING
ON THURSDAY STILL LOOKS ON TARGET DUE TO FALLING TEMPS ALOFT AS
TROUGH BECOMES ANCHORED.

&&

.AVIATION...

VCTS AT ALL TAF SITES THRU 02Z. RADAR TREND LOOKS GOOD FOR TEMPO
-TSRA LATE THIS AFTERNOON AS STORMS MOVE OUT OF HIGHER TERRAIN...CHO
AND MRB BY 20Z AND AT MAJOR HUBS BY 21Z. POSSIBILITY DOES EXIST FOR
SOME ISOLD +TSRA AT MAJOR HUBS LATE THIS AFTERNOON AND EARLY EVENING.
VIS DURING TSTMS WILL BE REDUCED TO 3-5SM AND VARIABLE WINDS COULD
GUST 15-20 KT NEAR THE HEAVIER ACTIVITY. WINDS WILL DECREASE AND BECOME
WESTERLY AS STORMS SUBSIDE AFTER SUNSET. HAVE ADVERTISED CHO AND MRB GOING
TO 2SM OVERNIGHT AND DCA-BWI-IAD-MTN GOING TO AT LEAST 3-4SM. LOCATIONS
THAT RECEIVE TSTMS THIS EVENING WILL BE MORE SUSCEPTIBLE TO FOG. SKIES
SHOULD CU UP MID MORNING TUE AS HEATING AND MOISTURE MIX OUT OF BOUNDARY
LAYER.

&&

.MARINE...

WINDS ARE EXPECTED TO REMAIN 15 KT OR LESS OUTSIDE OF LOCAL
CONVECTION THROUGH THE SHORT TERM FORECAST. HIGH ASTRONOMICAL
TIDES ARE EXPECTED THIS WEEKEND WITH FULL MOON. AT THIS
POINT...MINOR COASTAL FLOODING MAY BECOME A CONCERN BUT IT WILL
ALSO DEPEND ON THE EXPECTED FETCH. SOMETHING TO KEEP AN EYE ON.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY FOR DCZ001 FROM NOON TUESDAY TO 6 PM TUESDAY.
MD...HEAT ADVISORY FOR MDZ002>007-009>011-013-014-016>018 FROM NOON
     TUESDAY TO 6 PM TUESDAY.
VA...HEAT ADVISORY FOR VAZ021-025>031-036>042-050>057 FROM NOON
     TUESDAY TO 6 PM TUESDAY.
WV...HEAT ADVISORY FOR WVZ048>055 FROM NOON TUESDAY TO 6 PM TUESDAY.
MARINE...NONE.

&&

SHORT TERM...ROGOWSKI/GUYER
LONG TERM...BROTHERTON
AVIATION...GUYER
MARINE...ROGOWSKI/GUYER
Hazardous weather outlook, Jun 13, 3:00 PM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EDT MON JUN 13 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-141000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
400 PM EDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR UNTIL LATE IN THE
EVENING. LOCALIZED TORRENTIAL RAINFALL COULD CAUSE SOME MINOR
FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MAX TEMPERATURES ON TUESDAY WILL BE IN THE LOWER TO MID 90S AT MOST
LOCATIONS. COMBINED WITH HIGH HUMIDITY...HEAT INDICES WILL REACH
AROUND 100 DEGREES IN THE AFTERNOON. FOR THIS REASON A HEAT ADVISORY
HAS BEEN ISSUED FOR THE ENTIRE OUTLOOK AREA.

ISOLATED SEVERE STORMS MAY BE POSSIBLE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER RAINFALL
MEASUREMENTS WILL BE APPRECIATED.

JB

The radar

The Sterling radar (KLWX), 24 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Loudoun

When
June 13, 5:08 PM EST
Where
Loudoun County, Middleburg
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.967, -77.767

A line of strong to severe thunderstorms formed on June 13, 2005. The strongest portion of the thunderstorm line went through Loudoun County, and caused some trees and powerlines to come down along US 50 near Middleburg, Virginia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451926.